Therapeutic plasma exchange: rescue for severe hemolytic anemia associated with Pylera®

Therapeutic plasma exchange: rescue for severe hemolytic anemia associated with Pylera®

Janire Díaz-Villafañe 1, Julia Vidán-Estévez 1, Laura Alcoba-Vega 2

1 Servicio de Transfusión, Hematología y Hemoterapia, Complejo Asistencial Universitario de León, León, España; 2 Servicio de Digestivo, Complejo Asistencial Universitario de León. León, España

Janire Díaz-Villafañe, Julia Vidán-Estévez, Laura Alcoba-Vega

La información completa de afiliaciones y autor de correspondencia está disponible en la versión original en PDF.

*Correspondence: Janire Díaz-Villafañe, Email not available

Summary

We report the case of a 32-year-old male who presented to the emergency department with abdominal pain, weight loss, dark urine and fever, ten days after starting Pylera® for Helicobacter pylori eradication. Initial laboratory findings showed hemolytic anemia with a direct antiglobulin test positive for IgG, elevated lactate dehydrogenase, indirect hyperbilirubinemia and undetectable haptoglobin, suggesting drug-induced autoimmune hemolytic anemia. Despite early corticosteroid therapy, the patient rapidly deteriorated, developing severe intravascular hemolysis with marked hemoglobinemia that interfered with immunohematological testing. Urgent plasmapheresis was therefore initiated to remove circulating antibodies and free plasma hemoglobin, allowing completion of the immunohematological study. After two plasma exchanges, a significant clinical and analytical improvement was observed, with progressive normalization of hemolysis parameters. Stool culture later identified Campylobacter jejuni infection, which may have contributed to intravascular hemolysis in the context of tetracycline therapy, possibly through a neoantigen-mediated mechanism. Therapeutic plasma exchange played a crucial role in the patient’s recovery. To our knowledge, this is the first reported case of hemolytic anemia associated with Pylera® therapy, and it was reported to pharmacovigilance authorities.

Keywords:  Autoimmune hemolytic anemia. Drug-induced hemolytic anemia. Tetracycline. Plasma exchange. Intravascular hemolysis. Campylobacter jejuni.

Contents